Wyoming, 2009

Hail and Damaging Wind in Wyoming, July 21, 2009

July 21, 2009 · NWS RIW · 2 events in 2 counties and zones

Strong to severe thunderstorms developed along outflow boundaries on either side of the Owl Creek Mountains. The storms produced wind gusts near 60 mph and hail up to penny size.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RIW wrote it up.

Strong to severe thunderstorms developed along outflow boundaries on either side of the Owl Creek Mountains. The storms produced wind gusts near 60 mph and hail up to penny size.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before the first event at Jul 21, 1:38 PM MST, 4 hours 13 minutes earlier.

Area forecast discussion, Jul 21, 1:38 PM MST, 4 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RIVERTON WY
238 PM MDT TUE JUL 21 2009

.SHORT TERM...TONIGHT THROUGH FRIDAY

LARGE UPPER LEVEL HIGH PRESSURE OVER THE WEST COAST AND CENTERED
OVER SOUTHERN CA/SOUTHERN NV THIS EVENING WILL SLOWLY PROGRESS
EASTWARD TO NEAR THE FOUR CORNERS BY THURSDAY EVENING. A WEAK
SHORTWAVE MOVING ALONG THE PERIPHERY OF THE UPPER RIDGE WILL MOVE
SOUTHEASTWARD ACROSS CENTRAL WY THIS EVENING. GFS AND NAM INDICATE
THAT PRECIPITABLE WATER ACROSS CENTRAL WY WILL BE AROUND 0.75 OF AN
INCH THIS EVENING...WHILE INSTABILITY WILL BE WEAK WITH LIFTED
INDICES RANGING FROM 0 C TO MINUS 2 C. H5 WINDS THIS EVENING ARE
PROJECTED TO BE 35 TO 40 KT...SO THUNDERSTORMS THIS EVENING WILL
HAVE THE POTENTIAL TO PRODUCE WIND GUSTS IN EXCESS OF 50 MPH. A
LIMITING FACTOR FOR CONVECTIVE DEVELOPMENT ACROSS CENTRAL WY THIS
EVENING WILL BE SIGNIFICANT LAYER OF VERY DRY AIR BETWEEN H6 AND H4.
SKIES WILL CLEAR OUT LATE TONIGHT WITH INCREASING SUBSIDENCE ALOFT
AND DRY NORTHWEST FLOW ALOFT. AS THE RIDGE AMPLIFIES ACROSS THE
NORTHERN ROCKIES WEDNESDAY AND THURSDAY...H7 THERMAL RIDGE WILL
BUILD ACROSS THE REGION. HIGHS WEDNESDAY WILL BE NEAR NORMAL TO
SLIGHTLY ABOVE NORMAL...AND HIGHS THURSDAY WILL BE 2-5 F ABOVE
NORMAL. WEAK INSTABILITY WEDNESDAY AND THURSDAY IS PROJECTED WITH
CAPS VALUES GENERALLY LESS THAN 200 J/KG. MOISTURE WILL ALSO BE
LACKING WEDNESDAY AND THURSDAY...AS PRECIPITABLE WATER VALUES OVER
MUCH OF THE REGION WILL BE BELOW 0.5 INCHES. TERRAIN CIRCULATIONS
WILL CREATE DAYTIME LIFT OVER THE MOUNTAINS WEDNESDAY AND
THURSDAY...AND INCLUDED SLIGHT CHANCES FOR AFTERNOON AND EVENING
THUNDERSTORMS IN THE HIGHER ELEVATIONS BOTH DAYS. INTERESTING
SITUATION MAY DEVELOP ON FRIDAY ACROSS WESTERN WY. GFS BRINGS A
SHORTWAVE OVER THE TOP OF THE RIDGE FROM THE PAC NW INTO WESTERN MT
FRIDAY AFTERNOON. THE 12Z ECMWF ALSO BRINGS THIS SHORTWAVE OVER THE
RIDGE...BUT IS 6-12 HOURS SLOWER. IN CONTRAST...THE NAM MAINTAINS
THE AMPLIFIED RIDGE OVER THE NORTHERN ROCKIES. THE NAM INDICATES
THAT INCREASING MOISTURE WILL MOVE INTO WESTERN WY IN CIRCULATION
AROUND THE FOUR CORNERS UPPER HIGH...WHILE THE GFS BRINGS MAINLY PAC
MOISTURE WITH THE SHORTWAVE. INCLUDED ISOLATED TO SCATTERED
CONVECTION ACROSS THE WEST FRIDAY AFTERNOON/EVENING WHICH COULD
RESULT IN EITHER SCENARIO. HIGHS FRIDAY COULD BE ABOVE NORMAL AGAIN
PER THE NAM SOLUTION...BUT LOWERED HIGHS TO NEAR NORMAL TO ACCOUNT
FOR THE COLDER GFS/ECMWF SOLUTIONS.

.LONG TERM...FRIDAY NIGHT THROUGH TUESDAY

MODELS CONTINUE TO CHANGE THE DETAILS EACH NIGHT WITH THE
ECMWF BEING THE MOST CONSISTENT. TONIGHT THE ECMWF BRINGS
THE PACNW UPPER LOW INTO NW WYOMING ON SATURDAY AND THEN
SLOWLY FILLS IT OVER SWRN WYOMING ON SUNDAY. THE GFS KEEPS
THIS SYSTEM IN THE PACNW UNTIL MONDAY WHEN IT WEAKENS AND
MOVES ACROSS OUR AREA IN THE NW FLOW ALOFT. BY EARLY NEXT
WEEK...BOTH MODELS BUILD THE RIDGE NWD ALLOWING THE NLY
FLOW TO BUILD SLIGHTLY FURTHER WWD. BOTH MODELS PUSH A
FAIRLY SIGNIFICANT FRONT THROUGH ON MONDAY WITH A SECONDARY
SHORTWAVE POSSIBLE ON TUESDAY. THE CHANCE OF SHOWERS AND
THUNDERSTORMS SHOULD INCREASE ACROSS THE NERN HALF IF THIS
SCENARIO DEVELOPS EARLY NEXT WEEK. AT THE BEGINNING OF THE
PERIOD...A BRIEF SHOT OF MONSOONAL MOISTURE WILL LIKELY MOVE UP
FROM THE SOUTH ON FRIDAY AND BRING AT LEAST ISOLATED COVERAGE IF
NOT MORE. THE WEEKEND WILL ALSO SEE AT LEAST ISOLATED COVERAGE
WITH EITHER THE UPPER LOW AFFECTING THE WEATHER PER THE ECMWF OR
THE SOMEWHAT NW FLOW WITH HIGHER LOW LEVEL MOISTURE ACROSS THE
NORTH AND ERN SECTIONS. TEMPERATURES WILL LIKELY TREND DOWNWARD
FROM THE WEEKEND INTO EARLY NEXT WEEK AND THE FORECAST WILL LEAN
THIS WAY. DEPENDING ON HOW STRONG THIS NLY FLOW IS AND HOW FAR
WEST IT DEVELOPS WILL DETERMINE HOW MUCH COOLER IT IS EARLY NEXT
WEEK.

&&

.AVIATION...

ISOLATED TO WIDELY SCATTERED SHOWERS AND THUNDERSTORMS WILL BE FOUND
ACROSS MUCH OF THE FORECAST AREA THROUGH 06Z. THESE SHOWERS AND
THUNDERSTORMS MAY OBSCURE MOUNTAIN TOPS AT TIMES. SHOWER ACTIVITY
THIS EVENING MAY BRING PERIODS OF MVFR CONDITIONS...WITH OTHERWISE
VFR CONDITIONS EXPECTED. ISOLATED SHOWERS AND THUNDERSTORMS MAY
DEVELOP AFTER 18Z WEDNESDAY ACROSS THE MOUNTAINS OF CENTRAL AND
WESTERN WYOMING. THESE SHOWERS MAY AGAIN OBSCURE MOUNTAIN TOPS. THE
LOWER ELEVATIONS...INCLUDING AREA AIRPORTS ARE EXPECTED TO SEE
GENERALLY VFR CONDITIONS THROUGH 00Z THURSDAY. DAYTIME WINDS WILL
RANGE FROM 10 TO 20 MPH WEDNESDAY...AND WILL BECOME LIGHTER...10 TO
15 MPH...THURSDAY UNDER BUILDING HIGH PRESSURE.

&&

.FIRE WEATHER...

A WEAK UPPER LEVEL DISTURBANCE WILL MOVE ACROSS CENTRAL WYOMING THIS
EVENING...AND GENERATE ISOLATED SHOWERS AND THUNDERSTORMS EAST OF
THE DIVIDE. CHANCES OF WETTING RAIN WITH THIS ACTIVITY WILL BE
LOW...AND GUSTY OUTFLOW WINDS WILL BE MORE LIKELY. UPPER LEVEL HIGH
PRESSURE WILL MOVE BUILD OVER THE NORTHERN ROCKIES TONIGHT THROUGH
THURSDAY. AS DRIER AIR MOVES INTO THE REGION...DAYTIME MINIMUM
RELATIVE HUMIDITIES WILL FALL INTO THE TEENS IN THE LOWER ELEVATIONS
AND RECOVERIES AT NIGHT WILL BE WEAKER THAN THE PAST FEW NIGHTS.
ISOLATED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE IN THE MOUNTAINS
WEDNESDAY AND THURSDAY AFTERNOON AND EVENING.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

SHORT TERM...SMITH
LONG TERM...SKRBAC
AVIATION...BRANHAM
FIRE WEATHER...SMITH
Hazardous weather outlook, Jul 21, 1:45 PM MST, 4 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RIVERTON WY
245 PM MDT TUE JUL 21 2009

WYZ001>020-022>030-221300-
ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST-
BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS-
EAST SWEETWATER COUNTY-FLAMING GORGE-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS-
NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN-
NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS-
ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES-
SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN-
SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY-
TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN-
UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN-
WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST-
YELLOWSTONE NATIONAL PARK-
245 PM MDT TUE JUL 21 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING.

.DAY ONE...TODAY AND TONIGHT

ISOLATED THUNDERSTORMS WITH LOCALLY HEAVY RAINFALL AND
SMALL HAIL ARE EXPECTED ACROSS THE MOUNTAINS AND FOOTHILLS EAST OF
THE CONTINENTAL DIVIDE THIS AFTERNOON AND EVENING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

AT LEAST ISOLATED LATE DAY THUNDERSTORMS ARE EXPECTED EACH DAY.
MOISTURE LEVELS MAY INCREASE FRIDAY AND SATURDAY LEADING TO A BETTER
CHANCE OF MOUNTAIN THUNDERSTORMS. A COLD FRONT AFFECTING AREAS EAST
OF THE DIVIDE EARLY NEXT WEEK MAY ALSO BRING INCREASED CHANCES OF
THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ASKED TO REPORT ANY HAIL AND WIND GUSTS IN EXCESS OF
40 MPH. THANK YOU.

TEAM RIVERTON

In the hours before

Special weather statement, Jul 21, 4:48 PM MST, 1 hour 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
548 PM MDT TUE JUL 21 2009

WYZ015>017-220045-
UPPER WIND RIVER BASIN-WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-
548 PM MDT TUE JUL 21 2009

...SIGNIFICANT WEATHER ADVISORY FOR FREMONT COUNTY UNTIL 645 PM
MDT...

AT 544 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 9 MILES NORTHEAST OF U.S. HWY 287/26 MILE MARKER
90...OR 26 MILES NORTH OF FORT WASHAKIE...MOVING SOUTH AT 10 MPH.

NICKEL SIZE HAIL...AND WINDS AROUND 40 MPH ARE POSSIBLE WITH THIS
STORM. RAINFALL AMOUNTS AROUND ONE-HALF INCH...AND POSSIBLE
ACCUMULATIONS OF HAIL ARE ALSO POSSIBLE WITH THIS STORM.

RESIDENTS IN CENTRAL FREMONT COUNTY...INCLUDING THE LOCATIONS OF
DIVERSION DAM REST AREA...BULL LAKE AND HWY JCT 287 AND 26...SHOULD
MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS
AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER
THREATEN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF ON OR NEAR BULL LAKE...GET OUT OF THE WATER AND
MOVE INDOORS OR INSIDE A VEHICLE. REMEMBER...LIGHTNING CAN STRIKE OUT
TO 15 MILES FROM THE PARENT THUNDERSTORM. IF YOU CAN HEAR THUNDER...
YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE TO SAFE SHELTER
NOW. DONT BE CAUGHT ON THE WATER IN A THUNDERSTORM

&&

REPORT HAZARDOUS WEATHER TO THE NATIONAL WEATHER SERVICE OFFICE IN
RIVERTON AT 1-800-211-1448.

LAT...LON 4309 10874 4304 10910 4344 10915 4348 10891
TIME...MOT...LOC 2346Z 348DEG 11KT 4337 10901

MCNEEL
Special weather statement, Jul 21, 4:59 PM MST, 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
559 PM MDT TUE JUL 21 2009

WYZ005-007-220100-
OWL CREEK AND BRIDGER MOUNTAINS-SOUTHWEST BIG HORN BASIN-
559 PM MDT TUE JUL 21 2009

...SIGNIFICANT WEATHER ADVISORY FOR HOT SPRINGS COUNTY UNTIL 700 PM
MDT...

AT 557 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR HWY JCT 431 AND 120...OR 19 MILES SOUTHEAST
OF MEETEETSE...MOVING SOUTHEAST AT 25 MPH.

ACCUMULATION OF A FEW INCHES OF SMALL HAIL...AND WINDS AROUND 40
MPH ARE POSSIBLE WITH THIS STORM. RAINFALL AMOUNTS AROUND ONE-HALF
INCH ARE POSSIBLE WITH THIS STORM.

RESIDENTS IN CENTRAL HOT SPRINGS COUNTY...INCLUDING THE LOCATIONS OF
HWY JCT 431 AND 120...STATE HWY 120 MILE MARKER 30...HWY JCT 171 AND
120...STATE HWY 120 MILE MARKER 20 AND HWY JCT 170 AND 120...SHOULD
MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS
AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER
THREATEN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE INDOORS IMMEDIATELY AS THIS STORM APPROACHES YOUR LOCATION. THIS
IS A POTENTIALLY DANGEROUS STORM. IF YOU ARE IN ITS PATH...YOU SHOULD
BE PREPARED FOR GUSTY WINDS...HAIL...AND DEADLY CLOUD TO GROUND
LIGHTNING. IF A STURDY STRUCTURE IS NOT AVAILABLE...SEEK SHELTER IN A
VEHICLE WITH THE WINDOWS UP.

&&

REPORT HAZARDOUS WEATHER TO THE NATIONAL WEATHER SERVICE OFFICE IN
RIVERTON AT 1-800-211-1448.

LAT...LON 4367 10817 4348 10828 4394 10878 4407 10862
TIME...MOT...LOC 2359Z 310DEG 20KT 4394 10860

MEUNIER
Special weather statement, Jul 21, 5:44 PM MST, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
644 PM MDT TUE JUL 21 2009

WYZ017-220115-
WIND RIVER BASIN-
644 PM MDT TUE JUL 21 2009

A RAPIDLY DEVELOPING THUNDERSTORM WILL BE TRACKING SOUTHEAST ALONG
THE WIND RIVER TOWARD RIVERTON THROUGH 715 PM. EXPECT BRIEF HEAVY
RAINFALL...POSSIBLE SMALL HAIL...30 TO 40 MPH WINDS AND DANGEROUS
CLOUD TO GROUND LIGHTNING WITH THIS STORM.

LIPSON

The radar

The Riverton/Lander radar (KRIW), 2 km away, was scanning. The volume nearest the first event began at 00:49 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Fremont

When
July 21, 5:51 PM MST
Where
Fremont County, (Riw)riverton Rgnl A
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
43.070, -108.450

A microburst developed close to the Riverton Regional Airport ASOS and NWS Riverton office producing outflow wind measured at 58 mph.

Hail, Hot Springs

When
July 21, 5:55 PM MST
Where
Hot Springs County, 10 mi W of Thermopolis
Measured
0.75 in hail
Reported by
Public
Coordinates
43.650, -108.400

Penny sized hail was reported west of Thermopolis near Missouri Flat Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2009Every state in 2009This day in weather historyWarnings in Wyoming, July 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 175611, 175616.